Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Abruptly stopped taking oxycodone. Having multiple spinal and withdrawal problems. Had gabapentin. Suggest the medication for pain?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2007
Answered : 301 Questions
I abruptly stopped taking oxycodone after 10 years. I have multiple spinal problems such as severe stenosis, bulging discs, cord compression. I had horrible withdrawal for three weeks and am still having withdrawal symptoms. I had gabapentin from a previous prescription which I was unable to use with the oxycodone due to the sedation it caused.
When I tried to quit taking the gabapentin, I had withdrawal again. I have not taken any oxycodone for six weeks and I still cannot function and have terrible pain. How long can this go on? What can I take for pain? Are any of the things like osteo-flex going to help me? Will my bodies natural pain killers ever recover from drug use for this long of a period?
Posted Wed, 11 Sep 2013 in Brain and Spine
Answered by Dr. David Okia 1 hour later
Brief Answer:
4-6 weeks but with a lot of support from doctor,

Detailed Answer:

Thanks for your question.

Based on my experience with patients suffering from with drawl symptoms like yours, it takes them 4-6 weeks to recover but a lot of commitment is required from you and support from the doctor and family members is must. I usually recommend for my patients during withdrawal Yoga, special diet XXXXXXX in fresh vegetables ,no coffee, no sugar and no diary products.

I usually encourage them to do tapering of dose until the pills are over if they plan to stop using oxycodone but not to suddenly stop. In addition I encourage my patients to avoid stress full activities and do a lot of relaxation exercises, breathing exercise etc. I also do a lot of counseling of my patients to support them come out of withdrawal symptoms.

There many good pain killers unfortunately from my experience most of them have addictive effect and usually withdrawal has been big challenge for most of my patients.

I would recommend you do the above and if you fail, then I will prescribe alternative pain killers for you.

Yes your body can recover from drug use based on my experience with my patients.

Hope, I answered your question, will be happy to help you if you have more questions.

Above answer was peer-reviewed by
Follow-up: Abruptly stopped taking oxycodone. Having multiple spinal and withdrawal problems. Had gabapentin. Suggest the medication for pain? 3 hours later
Dear Dr. Okia,

Thank you for your answer. I live in Florida and since there is a high drug abuse here, you must go to a pain management clinic. There are not many because there were Doctors prescribing medication to thousands of people who did not need it. They have shut down many of them. The level of care is minimal. I chose to quit taking them abruptly because there is not much support, if any for withdrawal. If I chose to taper down on them and then changed my mind or needed any additional help, I would not have that choice.

I do have one other question about the effects on the heart. I do have irregular heartbeats at times and sometimes it will skip and I will have blood rushing up my neck that makes my neck sore.

I will follow your instruction and try not to fail. I do take good care of myself, but do drink alot of milk. Why are dairy products bad?

Thank You!
We need more Doctors like you!
Follow-up: Abruptly stopped taking oxycodone. Having multiple spinal and withdrawal problems. Had gabapentin. Suggest the medication for pain? 2 hours later

We need more Doctors like you!
Answered by Dr. David Okia 4 hours later
Brief Answer:

Detailed Answer:
thanks for follow up question.
Based on my experience I usually recommend ECG and echocardiography to be done on patients with irregular heart beat, most of them have arrhythmia. When I get results of abnormal ECG and echo I refer them to cardiologist for further management.
I encourage my patients to avoid diary products because of high content of fat in diary and risk of exposure to several hormones that were used in diary and my patients who stop taking milk during withdrawal seem to do well. This based on my experience there are no clinical trials done to prove these.
Hope I answered your question.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor